Morphine Overdose or Normal Death
Dear OncoLink "Ask The Experts,"
Can you delineate the differences between morphine overdose and normal death progression in an advanced-stage, terminal lung cancer patient? And further, with such advanced cancer, does one need to worry about overdose speeding death when making decisions about medication?
Erin McMenamin, MSN, CRNP, AOCN, Pain Medicine Nurse Practitioner and Program Manager at the Abramson Cancer Center of the University of Pennsylvania, responds:
Dealing with any terminal cancer can be a very difficult situation. Morphine may be used to make sure the patient is comfortable in the final moments of life. It is the overall disease process that got the patient to this point, not using morphine to make someone comfortable. If the patient had their opioid titrated slowly, it would not be the cause of death. The patient would have to take approximately three times their opioid requirement to cause significant respiratory depression. It is often a question that lingers in the minds of family members. The key question is - would the patient have suffered if they did not give the Morphine? Most likely the answer is yes and you did the right thing.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania